Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 183, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 12, 2018, 6:39 PM CDT for Pawnee County, Stafford County, Kansas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2018, 6:39 PM CDT (23:39 UTC)
- Expired
- Jun 12, 2018, 7:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Pawnee County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 106 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 7:20 PM CDT | HAIL 1 | 5 S Radium, KS | QUARTER SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1598 J/kg
- Mixed-layer CIN
- -322 J/kg
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted.
089
WUUS53 KDDC 122339
SVRDDC
KSC145-185-130045-
/O.NEW.KDDC.SV.W.0183.180612T2339Z-180613T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
639 PM CDT TUE JUN 12 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Eastern Pawnee County in south central Kansas...
Northwestern Stafford County in south central Kansas...
* Until 745 PM CDT.
* At 638 PM CDT, a severe thunderstorm was located near Pawnee Rock,
or 7 miles north of Radium, and is nearly stationary.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Larned, Hudson, Seward, Radium and Zook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3810 9863 3803 9882 3804 9909 3833 9912
3835 9903 3826 9903 3826 9876
TIME...MOT...LOC 2338Z 343DEG 4KT 3827 9894
HAIL...1.50IN
WIND...60MPH
$$
FINCH1 follow-up statement
342
WWUS53 KDDC 122352
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
652 PM CDT TUE JUN 12 2018
KSC145-185-130045-
/O.CON.KDDC.SV.W.0183.000000T0000Z-180613T0045Z/
Pawnee KS-Stafford KS-
652 PM CDT TUE JUN 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN PAWNEE AND NORTHWESTERN STAFFORD COUNTIES...
At 652 PM CDT, a severe thunderstorm was located 3 miles north of
Radium, moving southeast at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Larned, Hudson, Seward, Radium and Zook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3810 9863 3803 9882 3804 9909 3833 9912
3835 9903 3826 9903 3826 9876
TIME...MOT...LOC 2352Z 320DEG 13KT 3822 9890
HAIL...1.50IN
WIND...60MPH
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:50 PM CDT, 4 hours 49 minutes earlier.
Area forecast discussion, Jun 12, 1:50 PM CDT, 4 hours 49 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 150 PM CDT Tue Jun 12 2018 ...Updated Long Term... .SHORT TERM...(This evening through Wednesday) Issued at 1258 PM CDT Tue Jun 12 2018 Areas of thunderstorms will be in the forecast tonight through mid tomorrow morning. The first area of development looks to be along a stalled frontal boundary roughly from Ashland to St. John. Once these thunderstorms develop the outflow/cold pool could trigger convection further west through the rest of the evening along the boundary back westward to Dodge City. Another area of convection in association with an upper level shortwave is expected to develop along the Palmer divide in Colorado and then move south and eastward into western Kansas after midnight tonight. These thunderstorms could contain heavy rain as they evolve into a MCS and move along the frontal boundary with decent enough 850 mb winds. Wednesday as the storm activity moves out clouds will hang around through the early-mid afternoon. Depending on how long the clouds hang around temperatures are expected to be cooler with highs mainly in the upper 80s although a few low 90s can't be ruled out. .LONG TERM...(Wednesday night through Tuesday) Issued at 141 PM CDT Tue Jun 12 2018 Hot temperatures will be the general theme as we go into the long term forecast. Another complex of storms is forecast to develop from Wednesday night into Thursday morning. A shortwave trough in eastern Colorado is forecast to develop convection and move into western Kansas through the evening and overnight hours. Winds will pick up out of the southwest through the day Thursday with 850 mb temperatures warming to around 30 (C) for most locations we should see highs get back into the upper 90s. For Friday on it looks like the core of the warmer air will be firmly in place through the central and southern plains driving the jet stream well to the north. This should keep us mainly dry with afternoon temperatures in the mid to upper 90s through the weekend. With the forecast position of the jet stream this should keep the remnants of what is currently Hurricane Bud mainly to the west in the Rockies through the weekend. However with a large upper level low moving into the Pacific northwest by next Monday this may drive some of the tropical moisture into southwest Kansas along with a cool down in temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1204 PM CDT Tue Jun 12 2018 Showers and thunderstorms will develop and affect all the TAF sites starting around 00Z this evening and becoming more likely and numerous between 03Z and 13Z. These thunderstorms could produce heavy rainfall and will certainly reduce visibilities at times near the surface. The thunderstorm activity should eventually end after 15Z for all TAF sites. && .PRELIMINARY POINT TEMPS/POPS... DDC 97 68 87 70 / 20 60 60 20 GCK 94 65 87 68 / 10 70 30 20 EHA 96 66 90 67 / 20 60 10 20 LBL 98 67 89 69 / 10 60 30 20 HYS 91 66 86 69 / 10 50 30 20 P28 98 71 87 71 / 20 60 60 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Tatro
Hazardous weather outlook, Jun 12, 5:14 AM CDT, 13 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 514 AM CDT Tue Jun 12 2018 KSZ030-031-043>046-061>066-074>081-084>090-131015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 514 AM CDT Tue Jun 12 2018 /414 AM MDT Tue Jun 12 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorm chances throughout Southwest Kansas increase this afternoon/evening, and may linger into Wednesday. Without strong upper level forcing, there will be several areas of potential storm initiation this afternoon. First being boundaries that set up over Western Kansas from convection this morning toward Central Kansas; second being along the warm front as it lifts northwest into southwestern Kansas (roughly east of Highway 183); and finally, where models have been most consistent in agreement is around a mid-level vorticity max that the NAM and GFS kicks out of Rockies and into Western Kansas late this afternoon. Storms that initially develop will have large hail and strong to severe wind concerns. If storms congeal into a possible convective system tonight, main concerns will be heavy rain/flooding, damaging wind and large hail. Day 1 Hazards ------------- * Lightning: Elevated risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Storms may linger into Wednesday morning. Another chance of storms will occur Wednesday night. Thursday through Sunday look to remain dry at this time. Monday, rain chances return. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Friday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Monday - Lightning: Elevated risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 5 and 11 pm west of highway 83 for storms coming in from Colorado, and east of 86 for storms along boundaries. If storms form into a convective system, storms will move through Southwest Kansas overnight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 12, 5:01 PM CDT, 1 hour 38 minutes before
Special Weather Statement National Weather Service Dodge City KS 501 PM CDT TUE JUN 12 2018 KSZ089-122245- Comanche KS- 501 PM CDT TUE JUN 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COMANCHE COUNTY UNTIL 545 PM CDT... At 501 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Buttermilk, moving south at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Comanche County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3709 9954 3705 9933 3700 9934 3700 9954 TIME...MOT...LOC 2201Z 002DEG 7KT 3702 9949 RBURG
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 5:01 PM CDT | Special Weather Statement | DDC | Comanche | 44 min |
| Jun 12, 5:31 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 44 min |
| Jun 12, 6:00 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 45 min |
| Jun 12, 6:22 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 53 min |
| Jun 12, 6:35 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 55 min |
| Jun 12, 6:43 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.